Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 1, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 16, 2017, 3:00 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 17, 2017, 12:00 AM MST. It was in force for 51 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2017, 3:00 AM MST (10:00 UTC)
- In effect from
- Jan 17, 2017, 12:00 AM MST
- Expired
- Jan 19, 2017, 2:45 AM MST
- In force
- 51 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS75 KBYZ 161000 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 300 AM MST MON JAN 16 2017 MTZ065-066-171000- /O.NEW.KBYZ.WI.Y.0001.170117T0700Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 300 AM MST MON JAN 16 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST THURSDAY. * TIMING...PERIODS OF STRONG WINDS THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
8 follow-up statements
030 WWUS75 KBYZ 162220 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 320 PM MST MON JAN 16 2017 MTZ065-066-172230- /O.CON.KBYZ.WI.Y.0001.170117T0700Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 320 PM MST MON JAN 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST THURSDAY... * TIMING...STRONG WINDS WILL DEVELOPING TONIGHT. PERIODS OF STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST WIND GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
242 WWUS75 KBYZ 170947 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 247 AM MST TUE JAN 17 2017 MTZ065-066-181000- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 247 AM MST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * TIMING...STRONG WINDS WILL DEVELOP THIS EVENING. PERIODS OF STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TONIGHT THROUGH WEDNESDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST WIND GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
036 WWUS75 KBYZ 171611 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 911 AM MST TUE JAN 17 2017 MTZ065-066-181615- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 911 AM MST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * TIMING...STRONG WINDS WILL DEVELOP THIS EVENING. PERIODS OF STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TONIGHT THROUGH WEDNESDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST WIND GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
279 WWUS75 KBYZ 172200 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 300 PM MST TUE JAN 17 2017 MTZ065-066-182200- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 300 PM MST TUE JAN 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * TIMING...STRONG WINDS WILL DEVELOP THIS EVENING. PERIODS OF STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS ARE EXPECTED TONIGHT THROUGH WEDNESDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST WIND GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
067 WWUS75 KBYZ 181005 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 305 AM MST WED JAN 18 2017 MTZ065-066-191015- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 305 AM MST WED JAN 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * TIMING...PERIODS OF STRONG WINDS WILL CONTINUE THROUGH TONIGHT. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. * WINDS...SOUTHWEST TO WEST WIND GUSTS 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
155 WWUS75 KBYZ 181731 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1031 AM MST WED JAN 18 2017 MTZ065-066-191300- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 1031 AM MST WED JAN 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * OBSERVATIONS...WINDS HAVE GUSTED TO 58 MPH ACROSS THE AREA THIS MORNING. * TIMING...WINDS WILL BE STRONG INTO EARLY AFTERNOON AND THEN GRADUALLY DECREASE LATE THIS AFTERNOON AND TONIGHT. * IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 AND ON LOCAL ROADS AROUND NYE. * WINDS...SOUTHWEST WIND GUSTS 50 TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
903 WWUS75 KBYZ 182200 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 300 PM MST WED JAN 18 2017 MTZ065-066-191300- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 300 PM MST WED JAN 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * OBSERVATIONS...WINDS HAVE BEEN GUSTING 50 TO 55 MPH ACROSS THE AREA THIS AFTERNOON. * TIMING...WINDS WILL STAY STRONG LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN GRADUALLY DECREASE LATE THIS EVENING AND OVERNIGHT. * IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 AND ON LOCAL ROADS AROUND NYE. * WINDS...SOUTHWEST WIND GUSTS 50 TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON, AS WELL AS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. && $$ HTTP://WEATHER.GOV/BILLINGS
906 WWUS75 KBYZ 190945 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 245 AM MST THU JAN 19 2017 MTZ065-066-191045- /O.CAN.KBYZ.WI.Y.0001.000000T0000Z-170119T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD 245 AM MST THU JAN 19 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WIND GUSTS OF 40 TO 50 MPH AT LIVINGSTON EARLY THIS MORNING WILL DECREASE TO 15 TO 25 MPH THIS AFTERNOON. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 16, 2:31 AM MST, 29 minutes earlier.
Area forecast discussion, Jan 16, 2:31 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
231 AM MST Mon Jan 16 2017
.SHORT TERM...valid for Tdy and Tue...
Very few changes were made to the short term forecast as weather
impacts remain minimal through Tuesday. Models continue to reamin
in good agreement for the next couple of days. High pressure
ridging along with rising heights will build across the forecast
area today allowing for sunny skies and warming temperatures.
However, by late tonight into Tuesday, the ridge gets flattened
somewhat as lee-side troughing develops due to low pressure
developing across southern Canada and high pressure over southeast
Idaho. As a result, pressure gradients will tighten across the
Upper Yellowstone and Upper Stillwater Valleys. This pattern will
continue well into Wednesday as well. Local wind guidance shows
advisory wind criteria likely being met late tonight into
Wednesday evening. As a result, we have issued a wind advisory for
the Beartooth/Absaroka Foothills areas from Livingston to Nye
starting late tonight through Wednesday night.
Sunny skies will prevail today with partly to mostly sunny skies
on Tuesday with dry conditions prevailing. Temperatures continue
to be tricky across the forecast area with wide variations over
small distances due to varying elevations and areas that have
mixing winds. Temperatures today will be similar to yesterday with
warmer readings expected Tuesday, but we still continue to
undercut model guidance by several degrees. Hooley
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Warm conditions with windy conditions will continue Wednesday,
and in fact, this appears to be the warmest day of the week with
850mb temperatures of +10c to +12c. This should translate to 40s
everywhere and 50s along the foothills and in areas not sheltered.
Expect advisory level gusts at Livingston and Nye to continue
into Wednesday night before decreasing Thursday in response to a
more amplified Pacific trof moving into the intermountain west,
resulting in weaker downslope gradients. Thursday will again be
mild but likely cooler than Wednesday as 850mb temps begin to
cool, along with the weaker downsloping. Will be interesting to
see how much lower elevation snow we can melt through the middle
of the week. Will need to monitor rivers and streams for any ice
jam concerns, especially in our west as nighttime lows should stay
above freezing along the foothills.
Models have trended a bit more favorable for a period of showers
Thursday night into Friday, in response to passage of mid level
baroclinic zone underneath divergence in RRQ of southerly 100+ kt
H3 jet. Have raised pops, especially Thursday night in our west
and central parts where forcing looks greatest. Precipitation type
is not obvious, but favors a mix of rain/snow showers with a
little accumulation possible along the foothills as 850mb temps
cool toward +1C or +2C, with a better chance of a few inches of
accumulation over the high terrain of course. Cannot rule out
pockets of freezing rain depending on if any cold air remains
trapped in the lower valleys. Precipitation should generally taper
off Friday as jet departs and southerly split of trof pushes
through the central plains.
Weak flow aloft with below normal heights and general troffing in
store for next weekend, with jet energy well to our south. This is
a picture of poor confidence as far as precipitation chances go,
so will leave near climo pops (slight chance) across the cwa.
Temperatures will gradually cool each day from Friday through
Sunday as model consensus is for 850mb temps to fall to or below
0C. Models have actually trended a bit warmer with this cooling
trend, but given we should still have snow cover around would
expect temperatures to fall to the cold side of normal by next
weekend.
JKL
&&
.AVIATION...
VFR conditions will prevail across the forecast area today and
tonight. SW winds will increase at KLVM late tonight with gusts of
35-50 kts after 06z, causing local blowing and drifting snow. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 032 021/042 031/047 032/044 029/037 021/034 020/033
0/N 00/N 00/N 01/N 42/W 12/J 22/J
LVM 037 023/045 031/048 034/046 026/040 018/036 018/035
0/N 00/N 10/N 13/W 42/W 12/J 22/J
HDN 029 009/039 024/045 025/041 023/036 017/033 013/031
0/U 00/U 00/B 00/B 42/J 22/J 22/J
MLS 026 012/039 028/041 025/040 023/037 020/032 017/029
0/U 00/U 00/B 00/B 22/J 22/J 22/J
4BQ 029 011/040 023/045 022/042 021/036 018/034 015/031
0/U 00/U 00/B 00/B 22/J 22/J 22/J
BHK 025 012/040 027/044 026/041 024/036 019/032 017/029
0/U 00/U 00/B 00/B 12/J 23/J 22/J
SHR 032 012/040 025/048 024/044 021/037 015/034 012/032
0/U 00/U 00/B 00/B 42/J 22/J 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from midnight tonight to 6 AM MST
Thursday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 16, 2:37 AM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 237 AM MST MON JAN 16 2017 MTZ028-029-034-035-039>042-056-063>068-161045- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 237 AM MST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. * HAZARD: WEST TO SOUTHWEST GUSTS 55 TO 65 MPH AT TIMES. * IMPACTS: DANGEROUS CROSSWINDS ALONG I-90 FROM LIVINGSTON TO BIG TIMBER...AND ROADS NEAR NYE. * TIMING: TONIGHT THROUGH WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.